Oklahoma, 2020

Hail in Oklahoma, February 18, 2020

February 18, 2020 · NWS TSA · 3 events in 2 counties and zones

Strong thunderstorms developed across southeastern Oklahoma during the morning of the 18th, as a cold front moved into the area. The stronger storms produced hail up to penny size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong thunderstorms developed across southeastern Oklahoma during the morning of the 18th, as a cold front moved into the area. The stronger storms produced hail up to penny size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 18, 5:27 AM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Feb 18, 5:27 AM CST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
527 AM CST Tue Feb 18 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR cigs possible across SE OK and the AR sites this morning, with
all elements to prevail VFR from late morning on at those sites.
Elsewhere, VFR elements to prevail through the entire period.

&&

.PREV DISCUSSION... /Issued 342 AM CST Tue Feb 18 2020/

DISCUSSION...
Sfc cold front currently extends from extreme SE OK through
western AR with isolated storms ongoing east of the boundary.
Further north a corridor of very light precipitation is ongoing
across S KS / N OK preceding the mid level trough axis. Chances
for measurable precip across northern portions of the fcst area
will remain very low this morning. As the tail end of the
aforementioned wave passes it may aid precip developing north of
the sfc front and spreading back across far SE OK later today,
otherwise the majority of the fcst area is expected to remain dry.
Temperatures will be notably cooler than recent days.

Dry weather prevails tonight through Wednesday with the next wave
influencing the region Wednesday night into Thursday. Widespread
precip is expected to expand across north TX in closer vicinity to
the sfc frontal zone with the northern extent of this precip
shield likely crossing across SE OK into west central AR. A
secondary area of light precip will develop northwest of the area
and spread into NE OK and possibly far NW AR late Wednesday night.
The eastward extent of this precip is questionable thus precip
chances remain low, and any actual measurable precip will be
light. Precip type would be light snow which likely diminishes
quickly by Thursday morning. Fcst will maintain very low
accumulations primarily toward the OK / KS border. Reinforcing
cold front will maintain below normal temps through the remainder
of the work week.

Data remain consistent with stronger wave passing through the
southern States and spreading rain chances into the area Saturday
and more so Sunday. The consistent solution amongst various
models continue to support a further increase in precip chances
with this feature.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....23
Hazardous weather outlook, Feb 18, 9:20 AM CST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
920 AM CST Tue Feb 18 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
920 AM CST Tue Feb 18 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
    AREA... East-central and Southeast Oklahoma and West-central
Arkansas.
    ONSET... Ongoing.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Elevated.
	AREA... East-central and Southeast Oklahoma and West-central
Arkansas.
    ONSET... Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
    AREA... Northeast Oklahoma.
    ONSET... This Afternoon.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA... Along and west of US69.
    ONSET... This Afternoon.

DISCUSSION...

An area of isolated thunderstorms was located across east-central
Oklahoma, west and southwest of Ft. Smith, Arkansas, moving
northeast at 35 miles per hour. These thunderstorms will persist
through the morning hours and should eventually move out of the
area by early afternoon. A couple of storms may approach severe
limits with gusty winds and hail up to quarter size possible.

Light snow flurries are also possible across portions of northeast
Oklahoma with the majority of the activity confined closer to the
Kansas border. No impactful accumulations are expected.

Gusty winds this afternoon combined with anticipated minimum RH
values of 40 to 50 percent will also yield a limited fire danger
threat from US69 and westward.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY AND THURSDAY...Winter Weather Potential.
FRIDAY THROUGH MONDAY...No Hazards.

EXTENDED DISCUSSION...

Rain chances return Wednesday night and Thursday across
southeast Oklahoma and west central Arkansas as as another upper
level disturbance moves across the plains. Across northeast
Oklahoma and northwest Arkansas, enough cold air late Wednesday
night into Thursday morning will likely be in place to support
light snow, or a rain snow mix as a second area of precipitation
develops to the northwest. Up to a few tenths of an inch will be
possible near the Kansas border Wednesday night. At this time
wintry weather impacts are not anticipated.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Feb 18, 9:12 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Tulsa OK
912 AM CST Tue Feb 18 2020

OKZ076-181545-
Le Flore OK-
912 AM CST Tue Feb 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LE FLORE COUNTY UNTIL 945
AM CST...

At 911 AM CST, a strong thunderstorm was located 5 miles south of
Fanshawe, moving east at 35 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Poteau...                         Heavener...
Wister...                         Howe...
Fanshawe...                       Heavener Runestone State Park...
Lake Wister State Park...         Summerfield...

LAT...LON 3487 9500 3494 9500 3494 9493 3497 9493
      3508 9463 3488 9450 3479 9495
TIME...MOT...LOC 1511Z 249DEG 32KT 3487 9491
Special weather statement, Feb 18, 9:26 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Tulsa OK
926 AM CST Tue Feb 18 2020

ARZ029-OKZ076-181600-
Sebastian AR-Le Flore OK-
926 AM CST Tue Feb 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SEBASTIAN AND EAST
CENTRAL LE FLORE COUNTIES UNTIL 1000 AM CST...

At 925 AM CST, a strong thunderstorm was located 3 miles south of
Cameron, moving east at 40 mph.

Penny size hail will be possible with this storm.

Locations in or near the path include...
Poteau...                         Greenwood...
Midland...                        Cameron...
Excelsior...                      Arkola...
Crossroads...                     Witcherville...
Dayton...

LAT...LON 3503 9458 3511 9461 3524 9423 3511 9417
TIME...MOT...LOC 1525Z 252DEG 34KT 3508 9451
Special weather statement, Feb 18, 9:32 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Tulsa OK
932 AM CST Tue Feb 18 2020

ARZ029-OKZ076-181600-
Sebastian AR-Le Flore OK-
932 AM CST Tue Feb 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEBASTIAN AND EAST
CENTRAL LE FLORE COUNTIES UNTIL 1000 AM CST...

At 932 AM CST, a strong thunderstorm was located 3 miles southwest of
Howe, moving east at 40 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Heavener...                       Howe...
Hartford...                       Heavener Runestone State Park...
Lake Wister State Park...         Patterson...
Arkola...

LAT...LON 3495 9429 3496 9433 3495 9434 3495 9435
      3496 9437 3494 9439 3495 9441 3493 9443
      3493 9445 3489 9445 3482 9474 3493 9478
      3509 9430 3497 9423
TIME...MOT...LOC 1532Z 252DEG 34KT 3491 9467
Special weather statement, Feb 18, 9:42 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Tulsa OK
942 AM CST Tue Feb 18 2020

OKZ049-075-076-181615-
Latimer OK-Pushmataha OK-Le Flore OK-
942 AM CST Tue Feb 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PUSHMATAHA...SOUTH
CENTRAL LATIMER AND SOUTHWESTERN LE FLORE COUNTIES UNTIL 1015 AM
CST...

At 942 AM CST, a strong thunderstorm was located over Albion, moving
northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Talihina...                       Albion...
Whitesboro...                     Talimena State Park...

LAT...LON 3460 9516 3467 9518 3468 9515 3473 9512
      3476 9503 3481 9490 3469 9479
TIME...MOT...LOC 1542Z 238DEG 27KT 3466 9507

The radar

The Western Arkansas radar (KSRX), 96 km away, was scanning. The volume nearest the first event began at 16:09 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pushmataha

When
February 18, 10:10 AM CST
Where
Pushmataha County, Albion
Measured
0.75 in hail
Reported by
Public
Coordinates
34.670, -95.100

Hail, Le Flore

When
February 18, 10:28 AM CST
Where
Le Flore County, 1 mi SW of Summerfield
Measured
0.75 in hail
Reported by
Public
Coordinates
34.870, -94.862

Hail, Le Flore

When
February 18, 10:28 AM CST
Where
Le Flore County, 1 mi SE of Summerfield
Measured
0.75 in hail
Reported by
Public
Coordinates
34.870, -94.838

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874454, 874455, 874456.